Kentucky, 2004

Flood in Kentucky, November 4, 2004

November 4, 2004 · NWS RLX · 1 event in 1 county or zone

Warm frontal rain began around 0000E, but intensified in eastern Kentucky after 0400E. A narrow southwest to northeast band of heavier embedded thunderstorms crossed Boyd County between 0600 to 0700E, followed by a second enhanced area around 0800E.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Warm frontal rain began around 0000E, but intensified in eastern Kentucky after 0400E. A narrow southwest to northeast band of heavier embedded thunderstorms crossed Boyd County between 0600 to 0700E, followed by a second enhanced area around 0800E. The rains ended by midmorning, after the warm front lifted to the north. A narrow corridor, from near Princess on northeast to Ashland, saw an average of 2 to 3 inches of rain in 6 to 10 hours. The cooperative observer in Ashland had the maximum reported with 3.3 inches. Numerous roads were blocked by small stream flooding. A few houses were surrounded by water, but damage was minimum. Urban street flooding affected Ashland. A machine shop in Ashland saw flooding from drainage off the adjacent hillsides. The county school system was closed for the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 4, 6:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 4, 6:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
650 AM EST THU NOV 4 2004

.AVIATION...

AN INTENSIFICATION OF RAIN ACROSS EASTERN KENTUCKY AND OHIO HAS
GIVEN US A FEW THUNDERSTORMS EARLY THIS MORNING.  HAVE ADDED THE
POSSIBILITY OF TSRA FOR THE FIRST COUPLE OF HOURS FOR HTS ONLY.
OTHERWISE...LOW VIS HAS ALSO ONLY OCCURRED WITH THIS HEAVIER RAIN
BAND.  MOST SITES HAVE REMAINED IN VFR TO TEMPORARY MVFR CEILINGS.
WITH THIS ISSUANCE HAVE ENDED PREDOMINATE RAIN...AND BROUGHT IN
DRIZZLE WITH GOOD NORTHWESTERLY FLOW AND LOW LEVEL MOISTURE.
DRIZZLE OR LIGHT SHOWER ACTIVITY IS EXPECTED TO RETURN TO THE AREA
LATE IN THE PERIOD AS UPPER LEVEL DISTURBANCE/TROUGH SWINGS
THROUGH.  ACROSS THE EASTERN MOUNTAIN SITES...SPECIFICALLY EKN...A
FEW FLAKES OF SNOW WILL BE POSSIBLE FROM THE END OF THIS TAF
ISSUANCE PERIOD.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 330 AM EST THU NOV 4 2004

SHORT TERM (TODAY THROUGH FRIDAY)...

MODELS HAVE REALLY COME IN LINE WITH EXITING LOW OVER THE NEXT
COUPLE OF DAYS.  PRECIP HAS GENERALLY BEEN SITUATED SOUTH OF THE
I-64 CORRIDOR.  REMAIN IN AN AREA OF GENERAL
THUNDERSTORMS...HOWEVER AT THIS TIME MUCH OF THIS ACTIVITY HAS
REMAINED TO OUR SOUTHWEST.  CAN EXPECT SOME THUNDERSTORM ACTIVITY TO
SKIRT THE WESTERN PORTIONS OF THE CWA MAINLY PRIOR TO DAYBREAK.
HIGHEST RAIN AMOUNTS WILL REMAIN ACROSS THE WESTERN COUNTIES.  COLD
FRONT WILL CONTINUE TO NEAR...AND DISSECT THE CWA BY 21Z.  EARLY
THIS MORNING THE COLD FRONT RESIDED ACROSS CENTRAL KENTUCKY.
ALOFT...THIS SOUTHERN STREAM SYSTEM WITH JOIN FORCES WITH THE NORTH
OVERNIGHT TONIGHT...ALLOWING A MUCH COOLER AIRMASS FILTER IN.  HAVE
INCREASED OVERNIGHT LOWS A DEGREE OR SO...AND AS A RESULT HAVE
LESSENED THE POSSIBILITY OF SN/RASN.  ON FRIDAY UPPER LEVEL FEATURE
WILL SWING ACROSS ALLOWING LOW LEVEL MOISTURE TO EXIT AND CUT OFF
RASN BY EARLY AFTERNOON HOURS.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 312 AM EST THU NOV 4 2004

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

GFS SHOWS AN UPPER LEVEL JET WITH A TROUGH DIGGING SOUTH INTO THE
GREAT LAKES SUNDAY AND MONDAY. GUIDANCE SUGGESTS AN ASSOCIATED COLD
FRONT MOVING QUICKLY SOUTH ACROSS THE AREA BRINGING SLIGHT CHANCES
OF PRECIPITATION SUNDAY AND MONDAY.  HIGH PRESSURE SYSTEM BEHIND THE
FRONT WILL BRING DRY AND COLDER AIRMASS THROUGH WEDNESDAY. EXPECT
TEMPERATURES BELOW NORMAL DURING THE PERIOD. THE NEXT DISTURBANCE
WILL APPROACH THE AREA ON THURSDAY.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1240 AM EST THU NOV 4 2004

AVIATION...

MUCH OF THE SHOWER ACTIVITY REMAINS TO OUR SOUTH...WITH JUST A FEW
SHOWERS MAINLY ACROSS SOUTHEAST OHIO AT THIS HOUR.  HAVE TIMED THE
ONSET OF PRECIP A LITTLE MORE PRECISELY WITH THIS ISSUANCE.  LIGHT
SFC WINDS WITH STRONGER SOUTHERLY WINDS PUSHING IN ALOFT WILL KEPT
THE MENTION OF WS THROUGH 14Z DEPENDING ON LOCAL.  NOT EXPECTING
MUCH IN THE WAY OF LIGHTNING...HOWEVER A RUMBLE OF THUNDER WILL NOT
BE OUT OF THE QUESTION DURING THE PRE DAWN HOURS.  EXPECTING MOST OF
THE PRECIP TO BE NORTH OF OUR SOUTHERN MOST SITES BY 16Z.  WILL NEED
TO FINE TUNE THIS AS WE GO THIS MORNING.  DRIZZLE OR LIGHT SHOWER
ACTIVITY IS EXPECTED TO RETURN TO THE AREA LATE IN THE PERIOD AS
UPPER LEVEL DISTURBANCE/TROUGH SWINGS THROUGH.  ACROSS THE EASTERN
MOUNTAIN SITES...SPECIFICALLY EKN...A FEW FLAKES OF SNOW WILL BE
POSSIBLE FROM THE END OF THIS TAF ISSUANCE PERIOD.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

SHORT TERM...KF
Hazardous weather outlook, Nov 4, 4:00 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EST THU NOV 4 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-051000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
400 AM EST THU NOV 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Nov 4, 7:29 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
729 AM EST THU NOV 4 2004

OHZ086-087-WVZ007-008-041519-
GALLIA OH-JACKSON WV-LAWRENCE OH-MASON WV-
INCLUDING THE CITIES OF...CHESAPEAKE...COAL GROVE...GALLIPOLIS...
IRONTON...KENOVA...LAKE VESUVIUS...POINT PLEASANT...PROCTORVILLE...
RAVENSWOOD...RIO GRANDE AND RIPLEY
729 AM EST THU NOV 4 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 7:15 AM HEAVY SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WERE
PRODUCING HEAVY RAINS FROM LAWRENCE COUNTY IN OHIO EASTWARD TO
JACKSON COUNTY IN WEST VIRGINIA. RAINFALL AMOUNTS IN SOME PLACES
HAVE BEEN BETWEEN ONE AND ONE AND A HALF INCHES IN AN HOUR. EXPECT
THE HEAVY SHOWERS AND SCATTERED THUNDERSTORMS TO PERSIST THROUGH
8:30 AM WITH A CONTINUED THREAT OF LOCALIZED HEAVY RAINS. THIS WILL
LEAD TO LOCALIZED WATER PROBLEMS IN THOSE AREAS PRONE TO HIGH WATER
PROBLEMS...ESPECIALLY AROUND UNDERPASSES AND CULVERTS. RAPID
IMPROVEMENT IS EXPECTED BY 9 AM.
Special weather statement, Nov 4, 7:37 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
737 AM EST THU NOV 4 2004

KYZ103-041518-
BOYD KY-
INCLUDING THE CITIES OF...ASHLAND...CANNONSBURG AND CATLETTSBURG
737 AM EST THU NOV 4 2004

AT 7:20 AM HEAVY SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WERE
PRODUCING HEAVY RAINS FROM BOYD COUNTY IN KENTUCKY TO LAWRENCE COUNTY
IN OHIO...EASTWARD TO JACKSON COUNTY IN WEST VIRGINIA. RAINFALL
AMOUNTS IN SOME PLACES HAVE BEEN BETWEEN ONE AND ONE AND A HALF
INCHES IN AN HOUR. EXPECT THE HEAVY SHOWERS AND SCATTERED
THUNDERSTORMS TO PERSIST THROUGH 8:30 AM WITH A CONTINUED THREAT OF
LOCALIZED HEAVY RAINS. THIS WILL LEAD TO LOCALIZED WATER PROBLEMS IN
THOSE AREAS PRONE TO HIGH WATER PROBLEMS...ESPECIALLY AROUND
UNDERPASSES AND CULVERTS. RAPID IMPROVEMENT IS EXPECTED BY 9 AM.

OHZ086-087-WVZ007-008-041518-
GALLIA OH-JACKSON WV-LAWRENCE OH-MASON WV-
INCLUDING THE CITIES OF...CHESAPEAKE...COAL GROVE...GALLIPOLIS...
IRONTON...KENOVA...LAKE VESUVIUS...POINT PLEASANT...PROCTORVILLE...
RAVENSWOOD...RIO GRANDE AND RIPLEY
737 AM EST THU NOV 4 2004

AT 7:15 AM HEAVY SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WERE
PRODUCING HEAVY RAINS FROM LAWRENCE COUNTY IN OHIO EASTWARD TO
JACKSON COUNTY IN WEST VIRGINIA. RAINFALL AMOUNTS IN SOME PLACES
HAVE BEEN BETWEEN ONE AND ONE AND A HALF INCHES IN AN HOUR. EXPECT
THE HEAVY SHOWERS AND SCATTERED THUNDERSTORMS TO PERSIST THROUGH
8:30 AM WITH A CONTINUED THREAT OF LOCALIZED HEAVY RAINS. THIS WILL
LEAD TO LOCALIZED WATER PROBLEMS IN THOSE AREAS PRONE TO HIGH WATER
PROBLEMS...ESPECIALLY AROUND UNDERPASSES AND CULVERTS. RAPID
IMPROVEMENT IS EXPECTED BY 9 AM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Boyd

When
November 4, 8:00 AM EST to 10:00 AM EST
Where
Boyd forecast zone
Property damage
$100,000
Reported by
BROADCAST MEDIA
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426903.